Dr. Roach: Stopping some prescription meds requires tapering off
Dear Dr. Roach: Many folks take prescription medications for years, for example Valium to help with anxiety and sleep and to help mellow out their lives. You mentioned in a recent column that these can be dangerous long term. Is it safe to stop taking them cold turkey?
Dear P.M.: I don’t think I emphasized enough in my previous column that stopping benzodiazepines — the class of drug that includes Valium, Ativan, Xanax and others — can be a slow, difficult and even dangerous process when not done carefully. Stopping “cold turkey” is the worst way to do so. This is particularly a problem for the elderly, in whom withdrawal symptoms may be prolonged.
I don’t prescribe benzodiazepines for long-term use, but I have patients who came to me taking them. It’s a dilemma, as continuing to take these medications puts them at risk for several problems. This includes motor vehicle accidents for those who drive, but one of the other most concerning is falls.
A serious fall can be a devastating event for an elderly person. Guidelines consistently recommend against using these drugs in older people, so physicians often want their patients to stop taking them.
On the other hand, stopping these medicines may lead to withdrawal symptoms that can be both prolonged and severe. Withdrawal might include tremors, anxiety, depressive symptoms and seizures. Slowly reducing the dose minimizes the likelihood of withdrawal, but the taper may take weeks or months. In the case of very high doses, it could take a year or longer. Most experts recommend changing the patient to a long-acting benzodiazepine, such as Valium, before starting to taper.
There is not an easy answer for the problem of a person on benzodiazepines long term. Both approaches — taking them and slowly tapering off — can lead to bad outcomes. Physicians thus try to find the least harmful of the options available. Sometimes that means continuing the dose.
For patients considering these medicines, it’s important to know the potential problems of trying to come off of them before starting.
Readers may email questions to ToYourGoodHealth@med.cornell.edu.